Wyoming, 2009

Avalanche in Wyoming, February 27, 2009

February 27, 2009 · NWS RIW · 1 event in 1 county or zone

A group of four snowmobilers triggered a mile long, 100 yard wide avalanche in the Deadhorse Creek drainage near Alpine in Lincoln County. The group rode into a draw after dropping off a ridge line and the slab broke loose taking the lives of three men as they tried to outrun the slide.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A group of four snowmobilers triggered a mile long, 100 yard wide avalanche in the Deadhorse Creek drainage near Alpine in Lincoln County. The group rode into a draw after dropping off a ridge line and the slab broke loose taking the lives of three men as they tried to outrun the slide. The lone survivor was able to get one hand above the snow and dig himself out. He then walked out and used a cell phone to call for help. The three victims were found more than two hours later under about three feet of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 27, 4:51 AM MST, 7 hours 39 minutes earlier.

Area forecast discussion, Feb 27, 4:51 AM MST, 7 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
451 AM MST FRI FEB 27 2009

.UPDATE...
UPDATED TO LET WINTER WX ADVISORY OUT WEST EXPIRE AT 5 AM. ALSO
DECREASED POPS OUT WEST...AND INCREASED THEM SLIGHTLY IN THE BIG
HORN BASIN. UPDATED ZFP WILL BE OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 308 AM MST FRI FEB 27 2009/

SHORT TERM...TODAY THROUGH SUNDAY NIGHT
THE GFS HAD THE BEST INITIALIZATION OF THE CUT OFF LOW AS IT CAPTURED
THE DOUBLE BARREL NATURE OF THE LOW WHEN THERE WAS ONE CIRCULATION
OVER THE WESTERN MT IDAHO BORDER WITH ANOTHER ONE FORMING JUST WEST
OF YELLOWSTONE PARK. THE EASTERN MOST CIRCULATION HAS NOW TAKEN
OVER AND WAS LOCATED OVER SOUTHERN MT JUST NORTH OF SHERIDAN CO WY
WHICH IS CLOSER TO THE TRACK THAT THE FARTHER NORTH NAM SOLUTION
WAS ADVERTISING. WILL LET THE WINTER WEATHER ADVISORY FOR WESTERN
WY EXPIRE AT 5 AM THIS MORNING AS THE ACTIVITY OUT WEST DIMINISHED
SIGNIFICANTLY ONCE THE LOW REDEVELOPED EAST OF THE DIVIDE. AS FAR
AS SNOWFALL OVER THE BIG HORN MTNS AND THE REST OF JOHNSON COUNTY...WILL
KEEP SNOW AMOUNTS BELOW ADVISORY CRITERIA GIVEN THE SLIGHTLY MORE
NORTHERLY TRACK OF THE LOW. WITH THE BEST QG FORCING ASSOCIATED
WITH THE UPPER LOW IN NORTHERN WY AND THE NORTHERN QUADRANT OF
THE SURFACE LOW ALSO POSITIONED OVER NE WY...WILL GO WITH 1 TO 3
INCHES OF SNOW FOR THE LOWER ELEVATIONS OF JOHNSON COUNTY AND 3 TO
6 INCHES OVER THE BIG HORN MTNS. THE DAY CREW WILL NEED TO MONITOR
THE SNOWFALL THERE SINCE IT HAS NOT YET TAKEN A STRONG FOOTHOLD.
INCREASED POPS ACROSS SWEETWATER COUNTY FOR THIS MORNING GIVEN THE
RECENT AND EXPECTED SNOWFALL ASSOCIATED WITH THE SOUTHERN JET
ENERGY. NORTHEAST WINDS BEHIND THE ASSOCIATED CANADIAN FRONT WILL
BACK TO THE NW AS THIS SYSTEM EXITS EAST. THE NE WINDS AND THE
COLDEST AIR WILL NOT MAKE IT SOUTH OF THE OWL CREEK MTNS. THERE IS
QUITE A THERMAL CONTRAST FROM NORTH TO SOUTH WITH COD REPORTING 5
DEGREES...WRL 16...AND CPR 28. BYG SHOULD REMAIN IN THE 20S ONCE
AGAIN TODAY WITH MILDER CONDITIONS EXPECTED ELSEWHERE. BRISK WEST
WINDS WILL CONTINUE TODAY IN SWEETWATER COUNTY. CLEARING WILL TAKE
PLACE TONIGHT WITH A FLATTENING RIDGE BUILDING IN FROM THE WEST.
TEMPS WILL WARM THROUGH THE WEEKEND. EXPECT SOUTHWEST WINDS TO
INCREASE SUNDAY ACROSS THE SOUTHERN WIND CORRIDOR COINCIDENT WITH
A DEVELOPING LEE SIDE TROUGH. A MOISTENING SOUTHWEST FLOW ON THE
BACK SIDE OF THE FLAT RIDGE WILL DELIVER SOME LIGHT SNOW TO
WESTERN WY LATER SUNDAY.

LONG TERM...MONDAY THROUGH FRIDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE LONG
TERM...ESPECIALLY FOR AREAS WEST OF THE DIVIDE.  MEDIUM RANGE MODELS
ARE IN BETTER AGREEMENT TONIGHT...IN KEEPING RIDGING ACROSS THE
ROCKIES/PLAINS...WITH A TROUGH IN THE EASTERN PACIFIC/WEST COAST FOR
MONDAY AND TUESDAY.  DESPITE RIDGING...DISTURBANCES IN THE SOUTHWEST
FLOW ON THE BACKSIDE OF THE RIDGE...WILL ALLOW FOR A DECENT CHANCE
OF ISOLATED TO SCATTERED CONVECTION WEST OF THE DIVIDE THROUGH
TUESDAY.  THROUGH TUESDAY NIGHT EAST OF THE DIVIDE ...EXPECT
UNSEASONABLY WARM AND DRY CONDITIONS.  THE TROUGH ACROSS THE
WEST...WILL EJECT EASTWARD MIDWEEK IN RESPONSE TO A GULF OF ALASKA
TROUGH DIGGING SOUTH SOUTHEAST ACROSS THE BRITISH COLUMBIA AND
PACIFIC NORTHWEST COAST.  THEREFORE...THE INITIAL TROUGH WILL AFFECT
THE ROCKIES WEDNESDAY/THURSDAY...WITH A GOOD SHOT AT
PRECIPITATION...ESPECIALLY ACROSS THE WEST.  THE ASSOCIATED COLD
FRONT IS CURRENTLY EXPECTED TO PUSH ACROSS THE AREA WEDNESDAY
NIGHT/THURSDAY TIMEFRAME.  SOME CONVECTION IS EXPECTED TO SPILL EAST
OF THE DIVIDE...MAINLY WEDNESDAY NIGHT/THURSDAY.  COULD EASILY SEE
SOME THUNDER WITH THIS ACTIVITY AS THE 00Z GFS IS CURRENTLY SHOWING DECENT
MIDLEVEL LAPSE RATES AND LIFTED INDEXES FROM +1 TO -1...BUT WILL NOT
MENTION THUNDER AT THIS TIME.  EXPECT COOLER TEMPS THURSDAY AND
FRIDAY...BUT STILL SEASONAL TO STILL SLIGHTLY ABOVE AVERAGE FOR THIS
TIME OF YEAR.  THE TROUGH RESPONSIBLE FOR KICKING OUT THE INITIAL
TROUGH WED/THURS COULD AFFECT THE AREA FRIDAY INTO NEXT
WEEKEND...WITH MORE INCLEMENT WEATHER. ALSO...EXPECT SOME OFF AN ON
WINDY CONDITIONS IN THE EXTENDED...ESPECIALLY FROM RKS TO CPR.

AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE CENTRAL AND SOUTH TODAY WITH
AREAS OF GUSTY WIND TO 25 KNOTS. IN THE NORTH...MVFR TO IFR
CONDITIONS WILL OCCUR WITH LOW CLOUDS AND AREAS OF LIGHT SNOW.
CONDITIONS IN THE NORTH WILL IMPROVE TO VFR BY 00Z SAT. VFR
CONDITIONS WILL OCCUR IN ALL AREAS AFTER 00Z SAT.

FIRE WEATHER...
TEMPERATURES WILL ONLY BE IN THE LOWER SINGLE DIGITS IN NORTHERN
WYOMING THIS MORNING WITH TEMPERATURES QUITE A BIT MILDER SOUTH OF
THE OWL CREEK MOUNTAINS. ACCUMULATING SNOWFALL IS EXPECTED ACROSS
THE BIG HORN MOUNTAINS AND THE REST OF ADJACENT JOHNSON COUNTY
THIS MORNING. HIGHS SHOULD REMAIN IN THE 20S IN JOHNSON COUNTY
TODAY WITH MILDER CONDITIONS EXPECTED ELSEWHERE AT COMPARABLE ELEVATIONS.
BRISK WEST WINDS WILL CONTINUE TODAY IN SWEETWATER COUNTY. NORTHEAST
WINDS NORTH OF THE OWL CREEK MOUNTAINS WILL BACK TO THE NORTHWEST.
NORTHWEST WINDS ARE EXPECTED ELSEWHERE TODAY. THE AIRMASS WILL
STABILIZE CONSIDERABLY TONIGHT WITH STRONG INVERSIONS FORMING.
LIGHT SNOW WILL REDEVELOP IN WESTERN WYOMING DURING THE DAY SUNDAY.
SOUTHWEST WINDS WILL INCREASE SUNDAY FROM THE GREEN MOUNTAINS TO
CASPER.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...WM
SHORT TERM...LIPSON
LONG TERM...WM
AVIATION...AR
FIRE WEATHER...LIPSON
Hazardous weather outlook, Feb 27, 5:00 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST FRI FEB 27 2009

WYZ001>020-022>030-281200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST FRI FEB 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STORM SYSTEM IS EXPECTED TO AFFECT THE AREA WEDNESDAY AND
THURSDAY.  THIS COULD BRING SIGNIFICANT SNOWFALL TO THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS FROM YESTERDAY AND
LAST NIGHT. THANKS.

TEAM RIVERTON

In the hours before

Special weather statement, Feb 27, 6:47 AM MST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
647 AM MST FRI FEB 27 2009

WYZ004-271700-
NORTH BIG HORN BASIN-
647 AM MST FRI FEB 27 2009

THROUGH THE MORNING...LIGHT TO OCCASIONALLY MODERATE SNOW WILL OCCUR
ACROSS THE NORTHERN BIG HORN BASIN. EXPECT TOTAL SNOWFALL BETWEEN A
HALF AN INCH...AND 2 INCHES...WITH THE HEAVIEST SNOW ALONG AND EAST
OF A LOVELL TO GREYBULL LINE. MOTORISTS TRAVELLING ALONG AREA
ROADWAYS...INCLUDING HIGHWAY 310...789 BETWEEN GREYBULL AND LOVELL...
SHOULD EXERCISE CAUTION THIS MORNING AS ROADS WILL BE SLICK OR
SNOWPACKED.
Local storm report, Feb 27, 9:53 AM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1053 AM MDT FRI FEB 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 AM     SNOW             BOULDER 24 ESE          42.65N 109.26W
02/27/2009  E2.00 INCHES     SUBLETTE           WY   MESONET

            BIG SANDY OPENING SNOTEL

0631 AM     SNOW             PINDALE 12 NNE          43.01N 109.76W
02/27/2009  E1.00 INCHES     SUBLETTE           WY   MESONET

            ELKHART PARK G.S. SNOTEL

0632 AM     SNOW             GUNSIGHT PASS SNOTEL    43.38N 109.88W
02/27/2009  E3.00 INCHES     SUBLETTE           WY   MESONET

            GUNSIGHT PASS SNOTEL

0632 AM     SNOW             KENDALL RNGR STN SNOTEL 43.25N 110.02W
02/27/2009  E4.00 INCHES     SUBLETTE           WY   MESONET

            KENDALL RNGR STN SNOTEL

0632 AM     SNOW             BONDURANT 14 E          43.17N 110.14W
02/27/2009  E5.00 INCHES     SUBLETTE           WY   MESONET

            LOOMIS PARK SNOTEL

0633 AM     HEAVY SNOW       AFTON 8 SE              42.65N 110.81W
02/27/2009  E6.00 INCHES     LINCOLN            WY   MESONET

            COTTONWOOD CREEK SNOTEL

0633 AM     SNOW             KEMMERER 26 N           42.15N 110.68W
02/27/2009  E2.00 INCHES     LINCOLN            WY   MESONET

            HAMS FORK SNOTEL

0634 AM     SNOW             KEMMERER 36 N           42.30N 110.68W
02/27/2009  E5.00 INCHES     LINCOLN            WY   MESONET

            INDIAN CREEK SNOTEL

0635 AM     SNOW             BONDURANT 12 ESE        43.13N 110.20W
02/27/2009  E2.00 INCHES     SUBLETTE           WY   MESONET

            EAST RIM DIVIDE SNOTEL

0635 AM     SNOW             CORA 12 N               43.11N 109.95W
02/27/2009  E1.00 INCHES     SUBLETTE           WY   MESONET

            NEW FORK LAKE SNOTEL

0636 AM     SNOW             CANYON 1 WSW            44.72N 110.51W
02/27/2009  E5.00 INCHES     YELLOWSTONE        WY   MESONET

            CANYON SNOTEL

0636 AM     SNOW             SOUTH ENTRANCE 5 N      44.21N 110.67W
02/27/2009  E3.00 INCHES     YELLOWSTONE        WY   MESONET

            LEWIS LAKE DIVIDE SNOTEL

0636 AM     SNOW             PAHASKA 10 W            44.48N 110.16W
02/27/2009  E2.00 INCHES     YELLOWSTONE        WY   MESONET

            SYLVAN LAKE SNOTEL

0637 AM     HEAVY SNOW       OLD FAITHFUL 14 ESE     44.37N 110.58W
02/27/2009  E6.00 INCHES     YELLOWSTONE        WY   MESONET

            THUMB DIVIDE SNOTEL

0637 AM     HEAVY SNOW       MORAN JUNCTION 25 NE    44.15N 110.22W
02/27/2009  E6.00 INCHES     YELLOWSTONE        WY   MESONET

            TWO OCEAN PLATEAU SNOTEL

0637 AM     SNOW             CLARK 21 W              44.94N 109.57W
02/27/2009  E4.00 INCHES     PARK               WY   MESONET

            BEARTOOTH LAKE SNOTEL

0637 AM     SNOW             WAPITI 19 WSW           44.38N 109.79W
02/27/2009  E4.00 INCHES     PARK               WY   MESONET

            BLACKWATER SNOTEL

0638 AM     SNOW             PAHASKA 14 NE           44.65N 109.78W
02/27/2009  E3.00 INCHES     PARK               WY   MESONET

            EVENING STAR SNOTEL

0638 AM     SNOW             CODY 56 SW              43.93N 109.82W
02/27/2009  E3.00 INCHES     PARK               WY   MESONET

            YOUNTS PEAK SNOTEL

0638 AM     SNOW             BUFFALO 24 SW           44.16N 107.13W
02/27/2009  E2.00 INCHES     WASHAKIE           WY   MESONET

            POWDER RIVER PASS SNOTEL

0638 AM     SNOW             CLOUD PK RESERVOIR SNOTEL44.40N 107.06W
02/27/2009  E3.00 INCHES     JOHNSON            WY   MESONET

            CLOUD PK RESERVOIR SNOTEL

0639 AM     SNOW             MORAN JUNCTION 8 NNE    43.95N 110.45W
02/27/2009  E4.00 INCHES     TETON              WY   MESONET

            BASE CAMP SNOTEL

0639 AM     SNOW             BONDURANT 10 N          43.34N 110.43W
02/27/2009  E3.00 INCHES     TETON              WY   MESONET

            GRANITE CREEK SNOTEL

0639 AM     SNOW             SOUTH ENTRANCE 8 W      44.13N 110.83W
02/27/2009  E3.00 INCHES     TETON              WY   MESONET

            GRASSY LAKE SNOTEL

0639 AM     SNOW             GROS VENTRE SUMM SNOTEL 43.39N 110.13W
02/27/2009  E5.00 INCHES     TETON              WY   MESONET

            GROS VENTRE SUMM SNOTEL

0640 AM     HEAVY SNOW       ALTA 6 ENE              43.78N 110.93W
02/27/2009  E6.00 INCHES     TETON              WY   MESONET

            GRAND TARGHEE SNOTEL

0640 AM     SNOW             JACKSON 8 WNW           43.52N 110.91W
02/27/2009  E5.00 INCHES     TETON              WY   MESONET

            PHILLIPS BENCH SNOTEL

0640 AM     SNOW             SNAKE RVR STN SNOTEL    44.13N 110.67W
02/27/2009  E2.00 INCHES     TETON              WY   MESONET

            SNAKE RVR STN SNOTEL

0641 AM     HEAVY SNOW       SPRING CK DIVIDE SNOTEL 42.53N 110.66W
02/27/2009  E6.00 INCHES     LINCOLN            WY   MESONET

            SPRING CK DIVIDE SNOTEL

0708 AM     HEAVY SNOW       JACKSON HOLE - RAYMER   43.60N 110.85W
02/27/2009  M7.00 INCHES     TETON              WY   PARK/FOREST SRVC

0711 AM     HEAVY SNOW       SMOOT                   42.62N 110.91W
02/27/2009  M7.00 INCHES     LINCOLN            WY   PARK/FOREST SRVC

0714 AM     SNOW             BROOKS LAKE LODGE       43.73N 110.01W
02/27/2009  E4.00 INCHES     FREMONT            WY   PARK/FOREST SRVC

0715 AM     HEAVY SNOW       JACKSON HOLE - MID      43.59N 110.84W
02/27/2009  M7.00 INCHES     TETON              WY   PARK/FOREST SRVC

0715 AM     SNOW             SNOW KING SKI AREA      43.46N 110.76W
02/27/2009  M5.00 INCHES     TETON              WY   PUBLIC

0716 AM     SNOW             MOOSE 2N                43.68N 110.73W
02/27/2009  M5.00 INCHES     TETON              WY   TRAINED SPOTTER

0717 AM     SNOW             AFTON                   42.71N 110.92W
02/27/2009  M4.00 INCHES     LINCOLN            WY   TRAINED SPOTTER

0717 AM     SNOW             AFTON                   42.72N 110.93W
02/27/2009  M2.00 INCHES     LINCOLN            WY   PARK/FOREST SRVC

0718 AM     SNOW             AFTON                   42.72N 110.93W
02/27/2009  M2.00 INCHES     LINCOLN            WY   TRAINED SPOTTER

0718 AM     SNOW             JACKSON                 43.47N 110.75W
02/27/2009  M5.00 INCHES     TETON              WY   TRAINED SPOTTER

0719 AM     SNOW             THAYNE 1 SE             42.90N 110.98W
02/27/2009  M4.00 INCHES     LINCOLN            WY   TRAINED SPOTTER

0719 AM     SNOW             JACKSON HOLE - BASE     43.58N 110.85W
02/27/2009  M4.00 INCHES     TETON              WY   PARK/FOREST SRVC

0720 AM     SNOW             TOGWOTEE PASS           43.81N 110.19W
02/27/2009  M2.00 INCHES     TETON              WY   PUBLIC

0720 AM     SNOW             BLIND BULL SUMMIT       42.97N 110.61W
02/27/2009  E5.00 INCHES     LINCOLN            WY   PARK/FOREST SRVC

0720 AM     SNOW             BOX Y RANCH             42.87N 110.71W
02/27/2009  E5.00 INCHES     LINCOLN            WY   PARK/FOREST SRVC

0723 AM     SNOW             THAYNE 4.2 NNE          42.97N 110.95W
02/27/2009  M1.60 INCHES     LINCOLN            WY   TRAINED SPOTTER

0724 AM     SNOW             POWELL 3.9 ENE          44.78N 108.68W
02/27/2009  M0.50 INCHES     PARK               WY   TRAINED SPOTTER

0725 AM     SNOW             TETON VILLAGE 1.6 SW    43.59N 110.79W
02/27/2009  M2.90 INCHES     TETON              WY   TRAINED SPOTTER

0814 AM     SNOW             TEN SLEEP 26.6 S        43.65N 107.37W
02/27/2009  M0.40 INCHES     WASHAKIE           WY   TRAINED SPOTTER

0814 AM     SNOW             TEN SLEEP 4.8 NNW       44.10N 107.45W
02/27/2009  M0.90 INCHES     WASHAKIE           WY   TRAINED SPOTTER

0817 AM     HEAVY SNOW       PAHASKA                 44.50N 109.96W
02/27/2009  M6.00 INCHES     PARK               WY   CO-OP OBSERVER

0818 AM     SNOW             CODY 7.2 NNE            44.60N 108.97W
02/27/2009  M0.30 INCHES     PARK               WY   TRAINED SPOTTER

0819 AM     SNOW             GREYBULL                44.49N 108.05W
02/27/2009  M1.00 INCHES     BIG HORN           WY   PUBLIC

0820 AM     SNOW             LOVELL                  44.82N 108.39W
02/27/2009  M4.00 INCHES     BIG HORN           WY   TRAINED SPOTTER

0821 AM     SNOW             LOVELL 2.4 SSW          44.80N 108.41W
02/27/2009  M2.10 INCHES     BIG HORN           WY   TRAINED SPOTTER

0822 AM     SNOW             BUFFALO 7.3 NE          44.41N 106.58W
02/27/2009  M1.00 INCHES     JOHNSON            WY   TRAINED SPOTTER

0823 AM     SNOW             POWELL 0.9 W            44.75N 108.77W
02/27/2009  M0.50 INCHES     PARK               WY   TRAINED SPOTTER

0826 AM     SNOW             BUFFALO 4.1 SSW         44.28N 106.73W
02/27/2009  M0.50 INCHES     JOHNSON            WY   TRAINED SPOTTER

0827 AM     SNOW             CODY 2.4 WSW            44.51N 109.09W
02/27/2009  M0.50 INCHES     PARK               WY   TRAINED SPOTTER

1043 AM     SNOW             SHELL 1SW               44.53N 107.78W
02/27/2009  M1.50 INCHES     BIG HORN           WY   TRAINED SPOTTER

1044 AM     SNOW             LOVELL 2E               44.84N 108.35W
02/27/2009  M2.50 INCHES     BIG HORN           WY   TRAINED SPOTTER

1045 AM     SNOW             CW4404 KEMMERER         41.78N 110.54W
02/27/2009  M1.50 INCHES     LINCOLN            WY   CWOP

1050 AM     SNOW             GREEN RIVER 0.2 WSW     41.51N 109.47W
02/27/2009  M1.00 INCHES     SWEETWATER         WY   TRAINED SPOTTER

1051 AM     SNOW             JACKSON 5.3 NW          43.53N 110.82W
02/27/2009  M4.50 INCHES     TETON              WY   TRAINED SPOTTER

&&

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
February 27, 12:30 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Deaths
3 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Teton & Gros Ventre Mountains2009-02-2748MaleOutside/Open AreasDirect
Avalanche, Teton & Gros Ventre Mountains2009-02-2745MaleOutside/Open AreasDirect
Avalanche, Teton & Gros Ventre Mountains2009-02-2755MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148721.